Pharmaceutical

High dose of Celexa linked to dangerous heart rhythm abnormalities

celexa High dose of Celexa linked to dangerous heart rhythm abnormalitiesThe Food and Drug Administration (FDA) is notifying doctors and patients that the dosing and warning recommendations for the antidepressant Celexa are being updated to include the potential risk for abnormal heart rhythms. Celexa is in a class of medications known as selective serotonin reuptake inhibitors (SSRIs). It is also sold in generic form as citalopram hydrobromide.

The new safety labels advise that Celexa should no longer be used at doses great than 40 mg per day because it could cause potentially dangerous abnormalities in the electrical activity of the heart. Use of the drug at any dose is already discouraged in patients with certain conditions because of the risk of QT prolongation.

However, because it is important for some of those patients to use citalopram, the drug label has been changed to describe the particular caution that needs to be taken when Celexa is used in these patients. The revised drug label also describes lower doses that should be used in patients older than 60.

Changes in the electrical activity of the heart – specifically, prolongation of the QT interval of the electrocardiogram (ECG) – can lead to a risk of an abnormal heart rhythm called Torsades de Pointes, which can be fatal. Patients at particular risk for developing prolongation of the QT interval include those with underlying heart conditions and those who are predisposed to having low levels of potassium and magnesium in the blood.

Patients using Celexa should not stop taking the medication or change their dosage without first talking with their doctors. Stopping Celexa suddenly can cause withdrawal effects. Patients who are currently taking a dose greater than 40 mg per day should talk to their doctors. Medical attention should be sought immediately for patients on Celexa who experience an irregular heartbeat, shortness of breath, dizziness, or fainting.

Any side effects with this or any drug should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA